Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Geodon


 hippieluv2001 - Sat Jan 13, 2007 3:37 pm

Hi. Im a 26 yo female. Diagnosed as Bipolar 1 Disorder, Anxiety Disorder, Borderline Personality Disorder, and PTSD. I take 50 mcg of Synthroid per day. I was prescribed Geodon the other day.

I was prescribed 40 mg/ 2X's a day and in 1 week increase to 80 mg/ 2X's a day of Geodon. I simply want to verify that it is okay to start at such a high dose and increase to the maximum dosage within one week of starting the medication. I read the Geodon manufacturer website and found that it is recommended to start at a low dose and gradually increase the med to an appropriate level (with 80 mg/ 2X's a day being the maximum dose), so as not to cause an irregular heart rhythm which can result in sudden death (although I read this hasn't happened since the release in 2001). Is there any problems associated with starting this med at this dose? If so, what should I watch for? Can starting out at 40 mg/ 2X's a day and increasing within a week cause this irregular heartbeat? I wouldn't worry so much except I have had plenty of bad experiences with psych meds. I don't want to question my doctor, but I need to know from a professional that this dosage is ok.

Also, I have a history of "passing out" spells, which I have learned are caused by severe anxiety attacks. Will this have an affect on the medicine's side effects?

Thank you very much for your time!
 Dr. K. Eisele - Sat Jan 13, 2007 5:16 pm

User avatar hippieluv2001:

No, there is generally no problem with starting at that high of a dose. In the hospital, we nearly always start at 80 mg twice daily with very few side effects. Since you are not in the hospital, I presume, 40 mg twice daily is a good way to start out.

When Geodon (ziprasidone) was first on the market, we did always start at 20 mg twice daily, but people seem to have more side effects when it is done that way.

About the irregular heart rate the manufacturer warns about, you are 26 years old, and as long as you are healthy, and have no pre-existing heart problems, I would not expect any complications.

I hope it works for you.
 hippieluv2001 - Sat Jan 13, 2007 9:26 pm

Thank you for putting my mind at ease. I get nervous trying new medications. I appreciate you taking the time to help me. Thanks again!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us